My OH has been having paranoid delusions, all directed at me and relating to electronic messages that I am sending to make sexual assignations. Requip is being reduced to try and deal with this, but he is rapidly becoming physically incapacitated as a result of that reduction. I feel bad that this is as a result of me not being able to deal with the delusions.
Anyone in the same boat? Any suggestions?
I was in a similar situation in that I had a different opinion to the actual truth. I stopped taking the medication that had been prescribed and it was a last resort medication at that and so I stuck to taking Madopar which helped a bit. The medication was to help with tremor but didn't work and so I have since had the DBS done. Has your husband been on any other medication for his problem and to try to give you more help can you tell us all what your husbands symptoms are so that myself and others can offer you advice you seek.
He has been on an extraordinary cocktail. At present he is reducing the requip to try and reduce the delusions; currently on 1.5 mg per day and due to reduce to 1mg in about 10 days. He also takes madopar 3 times per day and sinemet at night. The plan seems to be to get rid of the requip gradually and replace with opicapone to try and deal with the physical problems resulting from the reduction in requip. These problems are increased tremor, severe weakness, back pain, struggling to dress himself.
What is DBS?
My apologies Blossomdeary, DBS is Deep Brain Stimulation which controls the Parkinsons tremor. Two holes are drilled into the skull with a small trench joining them, wires are then put in and fed down to a battery in the chest which tells the Brain to produce Dopamine. My Parkinsons affects the right hand side of my body, my side effects are memory loss at times in that things I would have normally remembered instantly take a little longer to come back. I have balance issues in confined spaces whereby I am likely to fall, I also walk funny, like i'm drunk !! Also, I have a Dystonic tremor which has been with me since I was a teen meaning that where I have to concentrate very hard on doing something I get a little wobble on, eating is a problem as my hands shake especially in the company of strangers, brushing my teeth I use two hands to achieve this and I no longer wet shave due to carving chunks out of my face so use an electric shaver. The medication i'm on is Madopar of which I am on 4 x 250mg per day and this does help me. It is eviident that your husband needs to get off the Requip as soon as possible for your sake as much as his and you should get him an appointment to see his Neurologist to explain the problems you are having. They should be able to help.
I think it is the idea that he is reducing the requip for my benefit that I struggle with - it has reduced his physical well-being and clearly that is not what I would wish. But the delusiona; behaviour is very hard to cope with.
He would not be a candidate for DBS because he has a heart problem and is n anti-coagulants.
My Dad has recently started suffering awful hallucinations and paranoid delusions. They started as bad dreams but then they became more frequent and now he gets them in the day, normally after waking from a nap. He is on slow release Dopamine 3x daily, plus Paroxetine for depression/anxiety. He has now been prescribed Clozepine to help with the delusions. He took it for the first time last night and it knocked him out for the night and most of the morning but then he had a really awful spell of delusions, which lasted the whole afternoon/evening. It’s very distressing - he is very agitated and thinks there are other people in the house. He doesn’t realise he’s talking to my mum and I and thinks we are in the conspiracy. Almost seems to have made it worse :-(
Has anyone else had any experience of Clozepine for hallucinations/delusions? Does it get better? Can it help?
There are such a huge range of different symptoms now, it’s getting so hard to manage.
I am in a similar situation, my husband believes there are people trying o take over our house and that we no longer own it. He is taking Madopar and Donepezil. It was suggested that he progressively reduce the Madopar and change from Donezepil to Rivastigmine. The Rivastigmine seems to have made matters worse. I am at my wits end trying to cope since he is agitated most of the time. Any advice or suggestions would be welcome.
mj1 you need to speak to your husbands Neurologist or at least his Secretary to tell them what is happening and to get the medication changed. If this fails speak to your Parkinsons Nurse for your area, they will see that you get the help you need.
So sorry your OH is suffering with the delusions as well. It is awful to see and so hard to know what to do. Of course, one of the challenges with this condition is that everyone’s experience is so different. But I can tell you what happened with my Dad. Last time I posted he had only just taken the first dose of Clozapine, which knocked him out completely and he seemed to have quite a bad reaction. However, in his case the neurologist said that this initial reaction was normal when first adjusting to the new drug. He suggested slightly reducing the dose and that’s what we did. And it started to help! It has helped Dad to sleep at night (previously he was gripped by awful anxiety dreams at night) and he has (touch wood!) not experienced delusions since taking it. He still gets hallucinations sometimes but they don’t seem to be distressing for him (e.g. he imagines seeing their old dog on the house, who passed away a few years ago). Clozapine may not be for everyone. We were told at the outset that it had some major potential side effects and for 6 months my Dad has to have a nurse visit to take a blood test every week. However, he seems to have settled into it now the blood tests are only once a month now. I have to say, for my Dad, it has been one of the few drugs to make a real difference to his quality of life. It may be worth asking your neurologist about, although as I say, it may not be recommended for everyone. I do hope your situation improves. I know how distressing it is to see someone you love go through this. Do speak to your neurologist/Parkinson’s nurse as soon as you can. Wishing you and your OH the best.
Thankyou for your helpful reply. My husband’s hallucinations started with seeing one of our departed much loved dogs. At the time, we didn’t think it significant since it didn’t cause distress, perhaps we should have acted then although we did inform the Parkinson’s nurse. At the moment, our GP is waiting for a response from the consultant. Hopefully we will have some respite.
Thankyou for your response, the recent changes in medication were advised by the consultant. There was also a suggestion that if the reduction in Madopar and change to Rivastigmine were not effected, we could try Quetiapine. I am concerned about the side effects of this but perhaps we will just have to try it. The current situation cannot continue!
My husband recently tried Quetiapine, It didn’t have any effect on hallucinations but made his Parkinsons symptoms worse and also made him pee all the time. Quetiapine has now been withdrawn and we are waiting further information. Also have doubts about the usefulness of Rivastigmine, (this replaced Donezepiil). Think this may also contribute to urine problems. Hope we soon get some help.
I am new to the site and really after some advice.
My dad started having paranoid delusions about 6 months ago. He has been hallucinating for about a year. The delusions made him very aggressive towards my mum. I spoke to the Parkinson’s nurse and contacted the GP but his Parkinson’s specialist has not been available so the issue was not dealt with.
Last weekend my dad hurt my mum. She managed to call me and I was with them within 20 minutes. I am saddened that this situation has not been taken more seriously as mum is quite frail and the outcome could have been a lot worse. I called 111 and the doctors that I spoke to were aghast that my dad had not been prescribed antipsychotics.
I have been researching available drug therapies but although Pimavanserin looks like the best drug for him, I am not sure whether this is available in the UK.
I am taking dad to see his Parkinson’s specialist on Thursday and I would like to have as much information as possible before meeting with her.
If anyone has any information, I would be really grateful.
Hi Lelly and welcome to the forum.
I’m really sorry to hear about your parents’ situation.
My mother in law has a complex blend of Parkinson’s, psychosis and dementia. In the last couple of years she has been moved on & off various drugs as her psychiatrist & Parkinson’s specialists have taken turns to try to balance the sometimes conflicting effects of the anti psychotics and Parkinson’s meds. They have not found a satisfactory solution yet.
She has not been offered pimavanserin.
You probably already know that pimavanserin/Nuplazid is available in the USA and that it is making headlines for bad reasons. The marketing of Nuplazid is the subject of a US Department of Justice investigation.
You have likely also have seen the guidance on this site about hallucinations etc.
On a more helpful note it is worth calling the Parkinson’s UK helpline. The team are brilliant and can arrange for you to speak to a Parkinson’s Nurse Specialist in a day or so.
I hope you get the help you need